Alert archive / Iowa / River Flood Watches in 2016

River Flood Watch 21, NWS Quad Cities, IA

September 21, 2016Cedar County, Johnson County, Linn County, Iowa

NWS Quad Cities, IA issued this river flood watch at Sep 21, 2016, 9:44 PM CDT for Cedar County, Johnson County, Linn County, Iowa. It took effect at Sep 25, 2016, 12:08 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Sep 21, 2016, 9:44 PM CDT (02:44 UTC)
In effect from
Sep 25, 2016, 12:08 PM CDT
Expired
Sep 22, 2016, 9:44 PM CDT
In force
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Cedar County, IA, Johnson County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Cedar Rapids (CIDI4). The gauge peaked at 10.07 ft at Sep 23, 2016, 7:00 AM CDT.

actionminormoderate810121409/2209/2309/24
Action stage
10 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05464500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

433 
WGUS63 KDVN 220244
FFADVN


URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CDT WED SEP 21 2016

...The National Weather Service in the Quad Cities has issued a 
Flood Watch for the following rivers in Iowa...

  Wapsipinicon River at Independence affecting Buchanan and Linn 
  Counties 
  Wapsipinicon River near Anamosa Shaw Rd affecting Cedar...Jones and
  Linn Counties 
  Cedar River at Vinton affecting Benton and Linn Counties 
  Cedar River at Cedar Rapids affecting Cedar...Johnson and Linn 
  Counties 
  Iowa River at Columbus Jct affecting Louisa County 
  Iowa River at Wapello affecting Louisa County 
  Iowa River at Oakville affecting Louisa County 

This Flood Watch is based on observed and predicted rainfall over 
the next 24 hours.
 
At this time there is limited confidence associated with rainfall 
amounts and the location of predicted rainfall.
 
If rainfall in the basin is less than predicted, the forecast river 
stage may not be reached. Conversely, if rainfall is more than 
predicted the river may crest higher.
 
As the rainfall forecast becomes more certain, this watch will 
either be upgraded to a warning or cancelled.

IAZ051>052-222044-
/O.NEW.KDVN.FL.A.0020.160924T1800Z-160930T1048Z/
/VINI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
944 PM CDT WED SEP 21 2016

The National Weather Service in Quad Cities has issued a
* Flood Watch for
  The Cedar River at Vinton
* Until Wednesday.
* At  9:15 PM Wednesday the stage was 11.4 feet.
* Flood stage is 15.0 feet.
* Major flooding is possible.
* Recent activity...Very heavy rainfall has occurred upstream of Waterloo this 
  past evening.  This water will likely bring at least minor flooding the Cedar 
  River at Vinton.
* Forecast...Rise above flood stage Saturday...and continue rising to
  19.6 feet Monday morning. Fall below flood stage Wednesday.
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 


&&

LAT...LON 4230 9198 4232 9210 4231 9222 4200 9183
      4212 9173                       

$$

IAZ052-064>065-222044-
/O.NEW.KDVN.FL.A.0021.160925T1708Z-000000T0000Z/
/CIDI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
944 PM CDT WED SEP 21 2016

The National Weather Service in Quad Cities has issued a
* Flood Watch for
  The Cedar River at Cedar Rapids
* Until further notice.
* At  9:00 PM Wednesday the stage was 9.4 feet.
* Flood stage is 12.0 feet.
* Major flooding is possible.
* Recent activity...Very heavy rainfall has occurred upstream of Waterloo this 
  past evening.  This water will likely bring at least minor flooding the Cedar 
  River at Cedar Rapids.
* Forecast...Rise above flood stage Sunday...and continue rising to 
  19.5 feet Tuesday morning.
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 


&&

LAT...LON 4212 9173 4200 9183 4186 9149 4164 9121
      4170 9110                       

$$

IAZ078-222044-
/O.NEW.KDVN.FL.A.0022.160927T0400Z-000000T0000Z/
/CJTI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
944 PM CDT WED SEP 21 2016

The National Weather Service in Quad Cities has issued a
* Flood Watch for
  The Iowa River at Columbus Jct
* Until further notice.
* At  9:00 PM Wednesday the stage was 17.2 feet.
* Flood stage is 19.0 feet.
* Major flooding is possible.
* Recent activity...Very heavy rainfall is expected over northern Iowa tonight
  through Thursday night. This could bring significant flooding to portions of the 
  Iowa River. 
* Forecast...Initial crest of 18.2 Saturday morning...then rise above
  flood stage Monday evening. Continue rising to 25.3 feet Friday 
  evening.
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 


&&

LAT...LON 4127 9138 4122 9130 4125 9127 4136 9138
      4133 9142                       

$$

IAZ078-222044-
/O.NEW.KDVN.FL.A.0023.160927T0600Z-000000T0000Z/
/WAPI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
944 PM CDT WED SEP 21 2016

The National Weather Service in Quad Cities has issued a
* Flood Watch for
  The Iowa River at Wapello
* Until further notice.
* At  9:00 PM Wednesday the stage was 18.8 feet.
* Flood stage is 20.0 feet.
* Major flooding is possible.
* Recent activity...Very heavy rainfall is expected over northern Iowa tonight
  through Thursday night. This could bring significant flooding to portions of the 
  Iowa River. 
* Forecast...Initial crest of 19.8 Saturday...then rise above flood 
  stage Tuesday morning. Continue rising to 26.6 feet Saturday 
  morning.
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 


&&

LAT...LON 4111 9117 4119 9111 4125 9127
      4122 9130                                 

$$

IAZ078-222044-
/O.NEW.KDVN.FL.A.0024.160927T0900Z-000000T0000Z/
/OKVI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
944 PM CDT WED SEP 21 2016

The National Weather Service in Quad Cities has issued a
* Flood Watch for
  The Iowa River at Oakville
* Until further notice.
* At  9:00 PM Wednesday the stage was 8.7 feet.
* Flood stage is 10.0 feet.
* Moderate flooding is possible.
* Recent activity...Very heavy rainfall is expected over northern Iowa tonight
  through Thursday night. This could bring significant flooding to portions of the 
  Iowa River. 
* Forecast...Initial crest of 9.7 Saturday...then rise above flood 
  stage Tuesday morning. Continue rising to 12.4 feet Wednesday 
  evening.
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 


&&

LAT...LON 4111 9117 4108 9110 4109 9103
      4115 9102 4117 9106 4119 9111             

$$

IAZ040-052-222044-
/O.NEW.KDVN.FL.A.0025.160926T1648Z-160929T2200Z/
/IDPI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
944 PM CDT WED SEP 21 2016

The National Weather Service in Quad Cities has issued a
* Flood Watch for
  The Wapsipinicon River at Independence
* Until Wednesday morning.
* At  9:30 PM Wednesday the stage was 7.8 feet.
* Flood stage is 12.0 feet.
* Minor flooding is possible.
* Recent activity...Very heavy rainfall has occurred over the upper portions 
  of the Wapsipinicon River upstream of Tripoli. 
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 

&&

LAT...LON 4219 9160 4226 9152 4261 9208 4252 9208


$$

IAZ052>053-065-222044-
/O.NEW.KDVN.FL.A.0026.160928T0000Z-000000T0000Z/
/ANSI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
944 PM CDT WED SEP 21 2016

The National Weather Service in Quad Cities has issued a
* Flood Watch for
  The Wapsipinicon River near Anamosa Shaw Rd
* Until further notice.
* At  9:15 PM Wednesday the stage was 11.3 feet.
* Flood stage is 14.5 feet.
* Minor flooding is possible.
* Recent activity...Very heavy rainfall has occurred over the upper portions 
  of the Wapsipinicon River upstream of Tripoli. 
* Forecast...Initial crest of 14.0 Sunday evening...then rise above 
  flood stage Tuesday evening. Continue rising to 16.5 feet 
  Wednesday evening.
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 


&&

LAT...LON 4226 9152 4219 9160 4185 9090 4200 9090


$$
2 follow-up statements
197 
WGUS63 KDVN 221047
FFADVN


URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 AM CDT THU SEP 22 2016

...The Flood Watch continues for the following rivers in Iowa...

  Wapsipinicon River at Independence affecting Buchanan and Linn 
  Counties 
  Wapsipinicon River near Anamosa Shaw Rd affecting Cedar...Jones and
  Linn Counties 
  Cedar River at Vinton affecting Benton and Linn Counties 
  Cedar River at Cedar Rapids affecting Cedar...Johnson and Linn 
  Counties 
  Iowa River at Columbus Jct affecting Louisa County 
  Iowa River at Wapello affecting Louisa County 
  Iowa River at Oakville affecting Louisa County 

This Flood Watch is based on observed and predicted rainfall over 
the next 24 hours.
 
At this time there is limited confidence associated with rainfall 
amounts and the location of predicted rainfall.
 
If rainfall in the basin is less than predicted, the forecast river 
stage may not be reached. Conversely, if rainfall is more than 
predicted the river may crest higher.
 
As the rainfall forecast becomes more certain, this watch will 
either be upgraded to a warning or cancelled.

IAZ051>052-230447-
/O.CON.KDVN.FL.A.0020.160924T1800Z-160930T1048Z/
/VINI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
547 AM CDT THU SEP 22 2016

The Flood Watch continues for
  The Cedar River at Vinton
* Until Wednesday.
* At  5:15 AM Thursday the stage was 11.1 feet.
* Flood stage is 15.0 feet.
* Major flooding is possible.
* Recent activity...Very heavy rain is falling upstream of Waterloo.
  This water will likely bring at least minor flooding to the Cedar
  River at Vinton.
* Forecast...Rise above flood stage Saturday...and continue rising to
  19.6 feet Monday morning. Fall below flood stage Wednesday.
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 

&&

LAT...LON 4230 9198 4232 9210 4231 9222 4200 9183
      4212 9173                       

$$

IAZ052-064>065-230447-
/O.CON.KDVN.FL.A.0021.160925T1708Z-000000T0000Z/
/CIDI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
547 AM CDT THU SEP 22 2016

The Flood Watch continues for
  The Cedar River at Cedar Rapids
* Until further notice.
* At  5:00 AM Thursday the stage was 9.4 feet.
* Flood stage is 12.0 feet.
* Major flooding is possible.
* Recent activity...Very heavy rain is falling upstream of Waterloo.
  This water will likely bring at least minor flooding to the Cedar
  River at Cedar Rapids.
* Forecast...Rise above flood stage Sunday...and continue rising to 
  19.5 feet Tuesday morning.
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 

&&

LAT...LON 4212 9173 4200 9183 4186 9149 4164 9121
      4170 9110                       

$$

IAZ040-052-230446-
/O.CON.KDVN.FL.A.0025.160926T1648Z-160929T2200Z/
/IDPI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
547 AM CDT THU SEP 22 2016

The Flood Watch continues for
  The Wapsipinicon River at Independence
* Until Wednesday morning.
* At  5:30 AM Thursday the stage was 7.7 feet.
* Flood stage is 12.0 feet.
* Minor flooding is possible.
* Recent activity...Very heavy rain is falling over the
  Wapsipinicon river upstream of Tripoli. This water will likely
  bring at least minor flooding to the Wapsipinicon River at
  Independence.
* Forecast...Rise above flood stage Monday...and continue rising
  to 12.7 feet Tuesday morning.
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 


&&

LAT...LON 4219 9160 4226 9152 4261 9208 4252 9208


$$

IAZ052>053-065-230446-
/O.CON.KDVN.FL.A.0026.160928T0000Z-000000T0000Z/
/ANSI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
547 AM CDT THU SEP 22 2016

The Flood Watch continues for
  The Wapsipinicon River near Anamosa Shaw Rd
* Until further notice.
* At  5:15 AM Thursday the stage was 11.3 feet.
* Flood stage is 14.5 feet.
* Minor flooding is possible.
* Recent activity...Very heavy rain is falling over the
  Wapsipinicon river upstream of Tripoli. This water will likely
  bring at least minor flooding to the Wapsipinicon River at
  Anamosa.
* Forecast...Initial crest of 14.0 Sunday evening...then rise above 
  flood stage Tuesday evening. Continue rising to 16.5 feet 
  Wednesday evening.
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 

&&

LAT...LON 4226 9152 4219 9160 4185 9090 4200 9090


$$

IAZ078-230446-
/O.CON.KDVN.FL.A.0022.160927T0600Z-000000T0000Z/
/CJTI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
547 AM CDT THU SEP 22 2016

The Flood Watch continues for
  The Iowa River at Columbus Jct
* Until further notice.
* At  5:00 AM Thursday the stage was 17.3 feet.
* Flood stage is 19.0 feet.
* Moderate flooding is possible.
* Recent activity...Very heavy rain is falling over northern Iowa.
  This water will likely bring at least minor flooding to the Iowa
  River at Columbus Junction.
* Forecast...Initial crest of 17.9 Friday evening...then rise above 
  flood stage Tuesday morning. Continue rising to 22.6 feet Thursday
  morning.
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 

&&

LAT...LON 4127 9138 4122 9130 4125 9127 4136 9138
      4133 9142                       

$$

IAZ078-230446-
/O.CON.KDVN.FL.A.0023.160927T1000Z-000000T0000Z/
/WAPI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
547 AM CDT THU SEP 22 2016

The Flood Watch continues for
  The Iowa River at Wapello
* Until further notice.
* At  5:00 AM Thursday the stage was 18.8 feet.
* Flood stage is 20.0 feet.
* Moderate flooding is possible.
* Recent activity...Very heavy rain is falling over northern Iowa.
  This water will likely bring at least minor flooding to the Iowa
  River at Wapello.
* Forecast...Initial crest of 19.5 Saturday morning...then rise above
  flood stage Tuesday morning. Continue rising to 24.0 feet Thursday
  morning.
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 

&&

LAT...LON 4111 9117 4119 9111 4125 9127
      4122 9130                                 

$$

IAZ078-230446-
/O.CON.KDVN.FL.A.0024.160927T1300Z-000000T0000Z/
/OKVI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
547 AM CDT THU SEP 22 2016

The Flood Watch continues for
  The Iowa River at Oakville
* Until further notice.
* At  5:00 AM Thursday the stage was 8.7 feet.
* Flood stage is 10.0 feet.
* Moderate flooding is possible.
* Recent activity...Very heavy rain is falling over northern Iowa.
  This water will likely bring at least minor flooding to the Iowa
  River at Oakville.
* Forecast...Initial crest of 9.4 Saturday morning...then rise above 
  flood stage Tuesday morning. Continue rising to 13.3 feet Thursday
  morning.
* This is based on forecast rainfall, consequently there is limited 
  confidence in the river reaching flood stage. Forecasts may change
  so monitor for updated information. 

&&

LAT...LON 4111 9117 4108 9110 4109 9103
      4115 9102 4117 9106 4119 9111             

$$
449 
WGUS63 KDVN 221532
FFADVN


URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1032 AM CDT THU SEP 22 2016

...The Flood Watch has been upgraded to a Flood Warning for the 
following rivers in Iowa...
 
  Cedar River at Vinton affecting Benton and Linn Counties
  Cedar River at Cedar Rapids affecting Cedar...Johnson and Linn 
  Counties

Confidence has increased that the river levels will rise above flood
stage so the Flood Watch has been upgraded to a Flood Warning.

IAZ051>052-221602-
/O.CAN.KDVN.FL.A.0020.160924T0922Z-160930T1048Z/
/VINI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1032 AM CDT THU SEP 22 2016

The Flood Watch has been replaced by a Flood Warning for
  The Cedar River at Vinton
* Please refer to the Flood Warning for details.

&&

LAT...LON 4230 9198 4232 9210 4231 9222 4200 9183
      4212 9173                       

$$

IAZ052-064>065-221602-
/O.CAN.KDVN.FL.A.0021.160925T0742Z-000000T0000Z/
/CIDI4.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1032 AM CDT THU SEP 22 2016

The Flood Watch has been replaced by a Flood Warning for
  The Cedar River at Cedar Rapids
* Please refer to the Flood Warning for details.

&&

LAT...LON 4212 9173 4200 9183 4186 9149 4164 9121
      4170 9110                       

$$

Uttech

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Sep 21, 6:27 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 21, 6:27 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
627 PM CDT WED SEP 21 2016

.UPDATE...
Issued at 622 PM CDT Wed Sep 21 2016

While all eyes are on that HP supercell to the north of Waterloo,
we've been doing updates here to lower our threat of rainfall. The
same cap that's held that storm's progress from racing straight
southeast also squashed our ongoing vigorous updrafts that existed
over southeast Iowa around 330 PM. Thus, I have maintained some
low pops northwest to account for a right turn of the supercell,
but otherwise expect a dry evening in all locations. Overnight, if
we get a complex over central and northeast Iowa, we could see
storms propagate into the northwestern CWA after midnight.

&&

.SYNOPSIS...
Issued at 330 PM CDT Wed Sep 21 2016

Latest sfc obs and Vis satellite loop were indicating ringing
outflow boundary lined with enhanced CU from northeast of Macomb
Il, up north of Burlington IA and to northwest of Waterloo. This
feature matching up with Main warm front in northwestern IA and
far southwestern MN. Large ambient temp spread from north to
southwest acrs the CWA...low to mid 70s to around 90. Water Vapor
loop indicating another upper short wave trof/vort max acrs
central Neb, rolling northeastward riding the upper ridge axis
acrs the central MS RVR Valley.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 330 PM CDT Wed Sep 21 2016

Tonight...Will have to keep isolated to widely scattered POPs along
the outflow boundary during late afternoon and into the early
evening, then expect a decrease with loss of heating. Most of the
storm clusters currently northwest of ALO should drift to the
northwest and north of the DVN CWA through evening as well, but will
keep low POPs for potential additional development making it into the
far northwestern CWA through at least 01z this evening. Then most of
the latest run model MCS generation tools as well as conceptual H85
MB flow point to another evening of storm cluster/MCS formation acrs
the southern third of MN and western IA/Mo RVR Valley. Will have to
watch for storms from both of these generation regions eventually
bleeding down into portions of the local area mainly after midnight
into early Thu morning. Will target CHC POPs in the northwestern
third or so of the CWA late tonight into Thu morning, but upstream
evolution will have to be monitored to see if POPs need to be raises
and expanded further to the east/southeast.

Most models suggest a weakening mode as they/convective storm
clusters enter the local area getting away from more optimum
support/shear profiles to the north, but there may be some lingering
overnight CAPE and low to mid lapse rates to allow for a few storms
riding a cool pool to produce gusty winds. Locally heavy rain also
possible of at least a half inch to an inch of rainfall possible
into the northwestern CWA before storms weaken further. But current
thinking suggests still not enough to warrant matching up with the
ongoing upstream Flash Flood Watches in the northwest for now. See
what happens tonight and reassess tomorrow. Lows in the mid to upper
60s.

Thursday...For now will keep POPs confined mainly to the
northwestern and northern third of the fcst area for lingering
activity out of tonight and new development possibly festering on
it's remnants or more outflow boundaries. Again, POPs may have to be
expanded east and southeast of these areas of concern if incoming
storm clusters want to feed further south on higher thermodynamics.
POPs for the afternoon for isolated to sctrd new development on
remnant boundaries much like today, but best storm support shifts
back to the northwest/north of the region by late afternoon and Thu
evening.  Will use a model blend for high temps with convective
debris and outflow boundaries a concern again making for high temp
variability acrs the forecast area. If not much in the way of
clouds/storms make it down acrs the area or linger well into the day
Thu, these advertised highs may be too cool.    ..12..

.LONG TERM...(Thursday Night through NEXT Wednesday)
ISSUED AT 330 PM CDT Wed Sep 21 2016

Overview: Very warm Friday and Saturday by late September standards.
Another wet period possible Sunday into early next week - heavy rain
is possible but it is too early to determine amounts and duration at
this time.

Thursday Night...Models in good agreement on warm front location
remaining quasi-stationary along the MN/IA border into southern WI.
If the forecast does not change, the focused area of showers and
thunderstorms would be mostly north of the CWA. Outflow boundaries
sinking southward could easily fire off isolated to scattered
storms, so have 20-50% PoPs across the northern two-three tiers of
counties (highest north of highway 20 and west of the Mississippi
River). Lows are forecast in the mid 60s.

Friday and Saturday...Very warm and humid for the end of September.
Forecast highs are near 80 F across the north but in the mid to
upper 80s further south - about 3-5 degrees below daily record
highs. 850-500mb ridging amplifies over the Central U.S.
northward into Central Canada ahead of a deep upper-low over the
Central and Northern Rockies. Anomalously warm ~850mb temps in the
upper teens Celsius will cap the atmosphere, limiting chances for
precipitation. Also, synoptic forcing and areas of low-level
convergence are forecast to stay well north/northwest of E Iowa and
NW Illinois.

Sunday...Cooler temperatures are likely as a cold front and large
upper-low move in from the WNW. ECMWF/GFS in reasonable agreement
with timing of initial wave of showers and storms on Sunday. PoPs
increase to 40-60%, highest western third and may go higher in
future updates if inter-model consistency continues.

Monday into Tuesday...Model solutions quickly diverge with respect
to the evolution of a large upper-level low in the Central U.S. The
ECMWF offers the most ominous solution, digging the upper trough
furthest to the south, all the way down to the Gulf of Mexico. If
this occurs, eastward progression is halted, and a deep tropospheric
layer of WV transport develops on the eastern flank of the low.
There is an impressive Atmospheric River signal from the Gulf
northward into the Midwest. This scenario could result in impactful
rainfall amounts from a flooding standpoint; however, it is not
backed by other models, so have to message low confidence on the
rainfall forecast for now. Certainly something to monitor over the
coming days. Uttech

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 622 PM CDT Wed Sep 21 2016

A dry evening with southeast winds and VFR weather is expected,
though a powerful thunderstorm north of Waterloo will need to be
watched carefully, and avoided by all aviation traffic. Overnight,
a line of storms could approach eastern Iowa, but this is a low
threat and not included in TAF forecasts at this time.

ERVIN

&&

.HYDROLOGY...
Issued at 330 PM CDT Wed Sep 21 2016

MROI4 and DEWI4 is steady at crest. CNEI4 is rising again toward a
second crest above flood stage.

The overall weather scenario points to well above normal rainfall
through Thursday night across the upper Midwest. This rainfall will
be associated with several organized thunderstorm complexes that may
result in excessive rainfall of at least 6 inches, occurring mainly
north of the DVN cwa. The headwaters of the Iowa and Cedar Rivers in
northern IA and southern MN may potentially get hit hard with very
heavy rain, which will then be routed into eastern IA. Very heavy
rainfall will also be occurring in southwest WI. This will also
route water down the Mississippi River.

This prolonged rain event will result in the Wapsipinicon,Cedar,Iowa
and Mississippi Rivers to start rising again and going into flood
from late this week through next week. The location and amount of
rainfall will dictate how high rivers will rise but at least minor
to moderate flooding is possible. There is the potential for major
flooding at some forecast points if rainfall is more than expected.

Flood watches for specific forecast points may need to be issued
over the next day or two.

&&

.DVN Watches/Warnings/Advisories...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Uttech
AVIATION...Ervin
HYDROLOGY...Haase
Hazardous weather outlook, Sep 21, 4:20 AM CDT, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT WED SEP 21 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
420 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING AND AGAIN LATER
THIS AFTERNOON AND TONIGHT...MAINLY NORTH OF HIGHWAY 30. SEVERE
STORMS ARE NOT EXPECTED. STRONG STORMS WITH GUSTY WINDS OVER 40
MPH...SMALL HAIL AND LOCALIZED 1 INCH PLUS RAIN AMOUNTS MAY OCCUR.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY. AT THIS
TIME...NO SEVERE STORMS ARE ANTICIPATED.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. AT THIS
TIME IT IS TOO EARLY TO DETERMINE ANY SEVERE WEATHER OR HEAVY RAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY. ANY RAINFALL REPORTS OVER 1 INCH
WOULD BE APPRECIATED.

NICHOLS/08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 9:44 PM CDTRiver Flood WatchDVNBenton, Linn8 days
Sep 21, 9:44 PM CDTRiver Flood WatchDVNLouisa24 hr
Sep 21, 9:44 PM CDTRiver Flood WatchDVNLouisa24 hr
Sep 21, 9:44 PM CDTRiver Flood WatchDVNLouisa24 hr
Sep 21, 9:44 PM CDTRiver Flood WatchDVNBuchanan, Linn8 days
Sep 21, 9:44 PM CDTRiver Flood WatchDVNCedar, Jones, Linn38 hr
Sep 22, 10:26 AM CDTRiver Flood WarningDVNBenton, Linn8 days
Sep 22, 10:26 AM CDTRiver Flood WarningDVNCedar, Johnson, Linn10 days
Sep 22, 10:50 AM CDTRiver Flood WarningDVNLouisa14 days
Sep 22, 10:50 AM CDTRiver Flood WarningDVNLouisa16 days
Sep 22, 10:50 AM CDTRiver Flood WarningDVNLouisa16 days
Sep 22, 11:47 AM CDTRiver Flood WarningDVNDubuque8 days
Sep 22, 11:47 AM CDTRiver Flood WarningDVNDubuque, Jackson11 days
Sep 22, 12:04 PM CDTRiver Flood WatchDVNJackson5 days
Sep 22, 12:04 PM CDTRiver Flood WatchDVNClinton71 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNClinton, Scott24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNScott24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNMuscatine, Scott24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNMuscatine24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNLouisa, Muscatine24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNLouisa24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNDes Moines, Louisa24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNDes Moines24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNDes Moines, Lee24 hr
Sep 22, 12:04 PM CDTRiver Flood WatchDVNLee48 hr
Sep 22, 4:14 PM CDTSpecial Weather StatementDVNBenton31 min
Sep 22, 5:25 PM CDTSpecial Weather StatementDVNLinn65 min

Nearby

River Flood Watches in Iowa, 2016Every river flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.